Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 284, NWS Dodge City, KS

September 17, 2016Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2016, 2:39 PM MDT for Hamilton County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2016, 2:39 PM MDT (20:39 UTC)
Expired
Sep 17, 2016, 3:45 PM MDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 3:15 PM MDTHAIL 1.2513 N Coolidge, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 2:19 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS53 KDDC 172039
SVRDDC
KSC075-172145-
/O.NEW.KDDC.SV.W.0284.160917T2039Z-160917T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 345 PM MDT

* AT 238 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  HARTMAN...OR 25 MILES NORTHEAST OF LAMAR...MOVING EAST AT 20 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10204 3826 10168 3802 10165 3802 10204
TIME...MOT...LOC 2038Z 252DEG 18KT 3824 10220 

HAIL...2.75IN
WIND...70MPH
 
$$

FINCH
1 follow-up statement
028 
WWUS53 KDDC 172050
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM MDT SAT SEP 17 2016

KSC075-172145-
/O.CON.KDDC.SV.W.0284.000000T0000Z-160917T2145Z/
HAMILTON KS-
250 PM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHERN HAMILTON COUNTY...

AT 250 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HARTMAN...OR 25 MILES NORTHWEST OF SYRACUSE...MOVING EAST AT 20
MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
         SIDING...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10204 3826 10168 3802 10165 3802 10204
TIME...MOT...LOC 2050Z 281DEG 17KT 3821 10213 

HAIL...2.75IN
WIND...70MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 11:17 AM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 17, 11:17 AM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1217 PM CDT SAT SEP 17 2016

...Updated aviation discussion...

.SHORT TERM...(Today and tonight) Issued at 108 AM CDT Sat Sep
17 2016

Areas of fog and low clouds forming this morning as boundary layer
cools to saturation. Relative humidity has reached 100% at many
locales, with visibility down to 1/4 mile locally. Will monitor
for the need for a dense fog advisory. At least patchy fog
expected through sunrise. Light and variable winds through 10 am
under the surface high pressure ridge axis, with winds becoming SE
at 10-20 mph this afternoon. Lee trough strengthens along the
KS/CO border this afternoon, as shortwave approaches from the
west. Shortwave expected to affect SW Kansas this evening, with
the enhanced lift expected to initiate at least isolated
thunderstorms. Consensus of models suggests convection will
initiate along the dryline/surface trough in eastern Colorado, and
drift into SW Kansas this evening. NAM suggests CAPE/shear will be
sufficient for supercell structures early in the convective
evolution, with one or two MCSs spreading into SW KS this evening.
Several CAMs suggest a complex affecting far SW KS this evening,
and this matches SPC's Day 1 outlook scenario. Some storm
organization expected, given SE boundary layer flow veering to a
NW 30-40 kt flow at 500 mb with passing shortwave. Some storms may
be severe with hail to golfball size and wind gusts to near 65
mph, but coverage will be limited. Given the uncertainty of
coverage and placement, kept pop/sky grids quite conservative
through this evening, but did place an isolated storm mention in
most zones. Temperatures this afternoon not too far from normal,
in the lower 80s. MCS likely to evolve over Oklahoma tonight, with
convection waning over SW Kansas. Lows ranging from near 52 at
Coolidge to near 62 at Kiowa.

.LONG TERM...(Sunday through Friday)
Issued at 225 AM CDT Sat Sep 17 2016

If you thought summer was over, think again. Forecast will
simplify dramatically Sunday and early next week, as strong upper
high pressure ridge builds over the southern plains. No chance of
rain and very few clouds Sunday through Tuesday. Afternoon
temperatures will warm sharply Sunday as heights rise over SW KS,
in the upper 80s to near 90. The atmosphere warms further on
Monday, with 500 mb heights over 592 dm. Low to mid 90s will be
common Monday afternoon, 10-15 degrees above late September
normals. Light winds under the high pressure ridge. Little if any
change Tuesday, as the upper high migrates from Far West Texas to
central Oklahoma. More 90s on Tuesday. A very gradual cooldown
will commence on Wednesday, as high pressure weakens and SW flow
develops over the plains. Strong south winds on Wednesday as lee
trough returns. 00z ECMWF tracks a strong upper low from the
Pacific NW on Wednesday. to near Yellowstone National Park
Thursday, to North Dakota by next Saturday. This synoptic pattern
will force a strong cold frontal passage across SW KS around the
Friday evening timeframe (high school football games). Some
convective potential with the frontal passage appears likely,
with temperatures cooling sharply by next Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1217 PM CDT Sat Sep 17 2016

Lingering scattered low clouds around Garden City should dissipate
rapidly at the beginning of the period. VFR conditions should prevail
through much of the period. Widely scattered to isolated thunderstorms
are expected to develop over eastern Colorado this afternoon and move
into western Kansas by late afternoon or early evening. Thinking that
the Garden City terminal will have the best chance for thunderstorm
impacts and have included a tempo group to reflect that this evening.
Less confident for thunderstorms around Dodge City and Hays but will
keep VCTS for a time at those locations this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  59  88  61 /  10  30   0   0
GCK  83  56  88  57 /  20  30   0   0
EHA  82  58  88  58 /  40  40   0   0
LBL  81  59  89  60 /  20  40   0   0
HYS  82  58  86  61 /  10  30   0   0
P28  82  61  88  66 /  10  30  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Sep 17, 3:20 AM MDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT SAT SEP 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-180930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT SAT SEP 17 2016 /320 AM MDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO ONE QUARTER MILE
ACROSS MUCH OF SOUTHWEST KANSAS EARLY SATURDAY MORNING. TRAVEL
WILL BE HAZARDOUS AND A DENSE FOG ADVISORY IS IN EFFECT THROUGH
9 AM CDT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO THIS AFTERNOON, AND MOVE INTO SOUTHWEST KANSAS THIS
EVENING. ONE OR TWO THUNDERSTORM COMPLEXES MAY EVOLVE, ESPECIALLY
OVER FAR SW KANSAS THIS EVENING. INSTABILITY AND SHEAR WILL BE
SUFFICIENT FOR SOME STORMS TO BE SEVERE. HAIL UP TO THE SIZE OF
GOLFBALLS AND WIND GUSTS NEAR 65 MPH ARE THE PRIMARY THREATS FROM
THUNDERSTORMS THIS EVENING. THUNDERSTORM COVERAGE WILL DECREASE
OVERNIGHT AS A THUNDERSTORM COMPLEX MOVES SOUTHEAST INTO OKLAHOMA.

DAY 1 HAZARDS
-------------
* TORNADO: LIMITED RISK
* HAIL: ELEVATED RISK
* THUNDERSTORM WIND DAMAGE: ELEVATED RISK
* FLOODING: LIMITED RISK
* LIGHTNING: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAYS 2-7 DISCUSSION
-------------------
HIGH PRESSURE WILL PROVIDE DRY WEATHER AND MUCH WARMER
TEMPERATURES SUNDAY THROUGH TUESDAY. THE NEXT STRONG COLD FRONT IS
EXPECTED AROUND NEXT FRIDAY, WHEN THUNDERSTORMS WILL RETURN TO
SOUTHWEST KANSAS.

DAYS 2-7 HAZARDS
----------------
* SUNDAY
  NO HAZARDS.

* MONDAY
  NO HAZARDS.

* TUESDAY
  NO HAZARDS.

* WEDNESDAY
  - LIGHTNING: LIMITED RISK

* THURSDAY
  - LIGHTNING: LIMITED RISK

* FRIDAY
  - LIGHTNING: ELEVATED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING, MAINLY WEST OF A DIGHTON-DODGE CITY-ASHLAND LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

TURNER

In the hours before

Special weather statement, Sep 17, 1:40 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT SAT SEP 17 2016

KSZ061-062-172030-
KEARNY KS-HAMILTON KS-
240 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 330 PM CDT/230 PM MDT/...

AT 240 PM CDT/140 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.

LAT...LON 3826 10146 3820 10142 3816 10173 3826 10180
TIME...MOT...LOC 1940Z 241DEG 19KT 3825 10172

FINCH
Special weather statement, Sep 17, 2:27 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT SEP 17 2016

KSZ061-062-172130-
KEARNY KS-HAMILTON KS-
327 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 327 PM CDT/227 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES NORTH OF SYRACUSE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR SOUTHWESTERN KANSAS.

LAT...LON 3826 10168 3826 10124 3811 10120 3812 10168
      3823 10173
TIME...MOT...LOC 2027Z 252DEG 18KT 3820 10164

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:45 AM MDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 15 more6 hr
Sep 17, 1:40 PM MDTSpecial Weather StatementDDCHamilton50 min
Sep 17, 2:27 PM MDTSpecial Weather StatementDDCKearny63 min
Sep 17, 2:31 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny59 min
Sep 17, 3:04 PM MDTTornado WarningDDCHamilton41 min
Sep 17, 3:26 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott64 min
Sep 17, 3:40 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny41 min
Sep 17, 4:41 PM MDTSpecial Weather StatementDDCLane34 min
Sep 17, 5:24 PM MDTSpecial Weather StatementDDCScott36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.